Arizona, 2016

Funnel Cloud in Arizona, November 3, 2016

November 3, 2016 · NWS FGZ · 1 event in 1 county or zone

An upper level low slowly moving across Arizona triggered showers and thunderstorms. One storm produced a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

An upper level low slowly moving across Arizona triggered showers and thunderstorms. One storm produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Nov 3, 4:11 PM MST, 21 minutes earlier.

Area forecast discussion, Nov 3, 4:11 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
411 PM MST Thu Nov 3 2016

.SYNOPSIS...An upper level low will move slowly across southern
Arizona through Friday. Look for areas of showers and
thunderstorms, tonight having the best chance for widespread
precipitation. The chance for showers will linger over the higher
terrain through Saturday followed by dry weather lasting well
into next week.

&&

.DISCUSSION...A closed-low system in the mid to upper levels
centered over the far southern Arizona border Thursday afternoon
will gradually head northward over the next 48 hours.

For tonight...Scattered showers and isolated thunderstorms will
continue under an area of upward motion associated with the
Arizona low. In addition, for locations from about Prescott
southward, a line of showers and thunderstorms looks to move in
from the south during the early evening hours. Southerly wind
gusts to 30 mph could accompany this line along with locally heavy
rain. Don't be surprised to even see little dust in the air before
it starts to rain.

For Friday and Saturday...The low will continue heading to the
northeast. Moisture and large-scale upward motion will support the
continuation of scattered showers and isolated thunderstorms from
the Mogollon Rim northward on Friday. Slight chances will continue on
Saturday as the low moves out of Arizona.

From Sunday onward...Dry and a bit warmer with mainly fair weather
conditions.

&&

.AVIATION...For the 00Z forecast package...Scattered to numerous
showers and isolated thunderstorms will continue to spread northwest
across central and northern Arizona through the night and into
Friday afternoon. The highest coverage of showers will be along/east
of KPAN-KFLG-KPGA. Expect CIGS from 3-6kft in the precipitation
bands, otherwise, SCT-BKN 5-8kft AGL. Showers decreasing in
coverage after 22Z Friday. Aviation discussion not updated for TAF
amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum
AVIATION...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Nov 3, 4:08 AM MST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
408 AM MST THU NOV 3 2016

AZZ008>018-037>040-040230-
YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
408 AM MST THU NOV 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE IS BEING DRAWN NORTHWARD AHEAD OF A LOW PRESSURE SYSTEM
AND WILL BRING INCREASING CHANCES OF SHOWERS AND A FEW
THUNDERSTORMS TO MOST OF NORTHERN ARIZONA THROUGH TONIGHT. ISOLATED
STRONG THUNDERSTORMS COULD DEVELOP WITH SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY, THE LOW PRESSURE SYSTEM WILL MOVE SLOWLY NORTHWARD
ACROSS ARIZONA. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL CONTINUE, WITH THE GREATEST COVERAGE OVER NORTHEASTERN
ARIZONA. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE WITH SMALL
HAIL AND GUSTY WINDS. MINOR FLOODING WILL BE POSSIBLE WITH THE
HEAVIEST SHOWERS. EVENT TOTAL RAINFALL AMOUNTS OF 0.50" TO 1.50"
ARE FORECAST, WITH THE HEAVIEST RAINFALL OVER SOUTHERN NAVAJO AND
APACHE COUNTIES.

PRECIPITATION TO WIND DOWN FROM WEST TO EAST FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Nov 3, 3:25 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
325 PM MST THU NOV 3 2016

AZZ013-032300-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY AZ-
325 PM MST THU NOV 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 400 PM MST...

AT 324 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHEAST OF ARIPINE...OR 28 MILES NORTHWEST OF SHOW
LOW...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DRY LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3461 11024 3458 11039 3476 11055 3485 11027
TIME...MOT...LOC 2224Z 164DEG 15KT 3459 11031

JJ
Special weather statement, Nov 3, 4:00 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST THU NOV 3 2016

AZZ012-013-032345-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY AZ-
400 PM MST THU NOV 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO AND NAVAJO COUNTIES
UNTIL 445 PM MST...

AT 357 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF JOSEPH CITY...OR 18 MILES SOUTHEAST OF WINSLOW...
MOVING NORTHWEST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
POTENTIALLY NEAR WINSLOW BY 430 PM MST.

LAT...LON 3458 11038 3499 11083 3502 11043 3464 11021
TIME...MOT...LOC 2257Z 148DEG 18KT 3483 11050

MCCOLLUM

The radar

The Flagstaff radar (KFSX), 90 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Navajo

When
November 3, 4:32 PM MST to 4:35 PM MST
Where
Navajo County, 0.69 mi N of Joseph City
Reported by
Trained Spotter
Coordinates
34.960, -110.330

A funnel cloud was seen from Joseph City.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662007.